Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 16, 2024, 2:27 PM EDT for Johnson County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 2:27 PM EDT (18:27 UTC)
- Expired
- Apr 16, 2024, 2:56 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, TN
The radar
The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035
WUUS54 KMRX 161827
SVRMRX
TNC091-161915-
/O.NEW.KMRX.SV.W.0013.240416T1827Z-240416T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
227 PM EDT Tue Apr 16 2024
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in east Tennessee...
* Until 315 PM EDT.
* At 227 PM EDT, a severe thunderstorm was located near Mountain
City, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mountain City and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3647 8170 3646 8171 3643 8172
3647 8193 3657 8192 3658 8191 3658 8188
3659 8188 3661 8168 3661 8165
TIME...MOT...LOC 1827Z 270DEG 8KT 3653 8178
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DH2 follow-up statements
236
WWUS54 KMRX 161843
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
243 PM EDT Tue Apr 16 2024
TNC091-161915-
/O.CON.KMRX.SV.W.0013.000000T0000Z-240416T1915Z/
Johnson TN-
243 PM EDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN JOHNSON COUNTY...
At 243 PM EDT, a severe thunderstorm was located near Mountain City,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mountain City and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3647 8170 3648 8183 3655 8183
3660 8182 3661 8168 3661 8165
TIME...MOT...LOC 1843Z 270DEG 8KT 3653 8173
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DH764
WWUS54 KMRX 161856
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
256 PM EDT Tue Apr 16 2024
TNC091-161906-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-240416T1915Z/
Johnson TN-
256 PM EDT Tue Apr 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3647 8170 3648 8183 3655 8183
3660 8182 3661 8168 3661 8165
TIME...MOT...LOC 1855Z 270DEG 8KT 3653 8169
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:50 PM EDT, 37 minutes earlier.
Area forecast discussion, Apr 16, 1:50 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Morristown TN 150 PM EDT Tue Apr 16 2024 ...New AVIATION... .UPDATE... Issued at 1102 AM EDT Tue Apr 16 2024 A partly sunny to mostly cloudy sky across the eastern Tennessee Valley this morning. A few showers/light returns on radar late this morning over southeast Kentucky and northern Tennessee. A weak front was located over northern KY, southern West Virginia and western Virginia north and northeast of the region. A few showers and later storms are expected to develop south of the front as a weak shortwave moves across this area combined with the heating of the day into the lower to mid 80s and good instability. The stronger storms are expected to be north of the forecast area. CAM model guidance is still not showing much convection this afternoon. Will keep the generally slight to low chance pops for this area, maybe too optimistic. Heating today has been somewhat delayed by clouds moving in from the west except over the northeast where they are moving in now. However clouds should decrease in the afternoon so storms may develop later in the day. Updated forecast sent. && .SHORT TERM... (Today and tonight) Issued at 236 AM EDT Tue Apr 16 2024 Key Messages: 1. Warm temperatures continue today 2. Chance for showers and thunderstorms in northeast TN and southwest VA Discussion: Currently a fairly warm early morning as increased cloud coverage has helped keep temperatures elevated overnight. Some lingering showers and thunderstorms are still present across the frontal boundary draped across northern KY. Can't completely rule out a storm clipping southwest VA if it detaches from the front so will continue with low end PoP chances, but expect mostly dry conditions the rest of the morning. Today will likely be the warmest day of the forecast with highs expected to climb up into the 80s for almost everyone in the eastern Tennessee Valley. With how warm temperatures at the surface today, expect there to be an increase of CAPE in the afternoon/evening hours during peak heating. This is also around the time at which the axis is expected to traverse through the region. This combination may be enough to spark off convection, with the best chances likely in northeast TN and southwest VA. High Resolution CAMs are fairly pessimistic on these storms actually materializing, but there is enough moisture and instability to warrant keeping in the low end PoP chances for the afternoon/evening. Another warm overnight is expected as we head into Wednesday, when the incoming front will begin to spread in more widespread showers and thunderstorms after sunrise. && .LONG TERM... (Wednesday through Monday) Issued at 236 AM EDT Tue Apr 16 2024 Key Messages: 1. Increasing rain chances with showers and thunderstorms Wednesday. A break in the rain Thursday. Rain chances increase with a chance for more thunderstorms Friday and Saturday. 2. Strong southwesterly winds are expected on Wednesday with gusts up to 30 mph possible in most locations. 3. Turning much cooler Sunday and Monday behind cold front. Lingering rain chances through at least Sunday with slowing of front. Discussion: By Wednesday morning, the ridge is over the East Coast and a closed low is moving into MN/WI. The trough extends through the Ohio Valley. The cold front begins to stall and weaken as it approaches the region on Wednesday. The front seems to fizzle out before reaching our area. There is little to no wind shift and dew points barely decrease by Thursday. CAM guidance shows a wave of showers and weak storms moving through on Wednesday. The biggest impact with this system will be strong southwesterly winds on Wednesday with gusts up to 30 mph possible in most locations. Winds will be slightly higher in the mountains with gusts of 35 to maybe 40 mph possible at times. HREF has 850 mb winds between 30 and 45 knots across the region, although mixing conditions will not be ideal with cloud cover and WAA expected. Thursday will be dry with a weak ridge in place. The next system starts to move in Thursday night as a weak low moves into the Tennessee Valley with zonal flow aloft. The best chance for showers and storms with this system will be Friday. Fairly low chances for showers and storms will linger through Saturday and Sunday as a boundary lingers south of the region. Cooler temps on Sunday and Monday behind the front. && .AVIATION... (18Z TAFS) Issued at 118 PM EDT Tue Apr 16 2024 VFR conditions with some increased winds at CHA this afternoon. At KTRI a chance of an afternoon thunderstorm developing next few hours but still VFR. Overnight tonight lighter winds and some lowering of clouds. Wednesday generally expect VFR conditions early but MVFR conditions possible with showers before 18Z so inserted a prob30 group at CHA. At TYS expect VFR conditions with showers possible after 18Z so not included in current forecast. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 78 63 88 / 10 50 20 10 Knoxville McGhee Tyson Airport, TN 65 77 63 83 / 10 30 20 10 Oak Ridge, TN 65 77 62 85 / 10 40 20 10 Tri Cities Airport, TN 61 78 60 80 / 10 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....McD AVIATION...TD
Hazardous weather outlook, Apr 16, 2:46 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 246 AM EDT Tue Apr 16 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170700- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 246 AM EDT Tue Apr 16 2024 /146 AM CDT Tue Apr 16 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong thunderstorms possible Wednesday mainly across the Cumberland Plateau counties. Strong winds and possible severe hail may occur. Southwesterly winds will be gusty on Wednesday with gusts up to 30 mph possible in most locations and slightly higher in the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Apr 16, 2:15 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
215 PM EDT Tue Apr 16 2024
TNZ018-161900-
Johnson TN-
215 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JOHNSON COUNTY
THROUGH 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mountain City and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3651 8170 3647 8170 3645 8172
3646 8187 3660 8187 3660 8185 3661 8183
3661 8165
TIME...MOT...LOC 1815Z 270DEG 8KT 3654 8175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:15 PM EDT | Special Weather Statement | MRX | Johnson | 45 min |
| Apr 16, 2:53 PM EDT | Areal Flood Advisory | MRX | Johnson | 112 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.